Alert archive / Nebraska / River Flood Warnings in 2011

River Flood Warning 2, NWS Hastings, NE

January 7, 2011Buffalo County, Kearney County, Nebraska

NWS Hastings, NE issued this river flood warning at Jan 7, 2011, 6:52 AM CST for Buffalo County, Kearney County, Nebraska. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2011, 6:52 AM CST (12:52 UTC)
Expired
Jan 7, 2011, 3:44 PM CST
In force
9 hr
Issued by
NWS Hastings, NE
Flood severity
Minor

Counties Buffalo County, NE, Kearney County, NE

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Kearney (KEAN1).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
8 ft
Major stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06770200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WGUS43 KGID 071252
FLWGID
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
652 AM CST FRI JAN 7 2011

...THE NATIONAL WEATHER SERVICE IN HASTINGS...NE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NEBRASKA... 

  PLATTE RIVER NEAR KEARNEY AFFECTING BUFFALO AND KEARNEY COUNTIES
NEC019-099-080052-
/O.NEW.KGID.FL.W.0002.110107T1252Z-110109T1200Z/
/KEAN1.1.ER.110107T1045Z.110107T1115Z.110108T1800Z.NR/
652 AM CST FRI JAN 7 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS...NE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PLATTE RIVER NEAR KEARNEY.
* UNTIL SUNDAY MORNING.....
* AT  6:15 AM FRIDAY THE STAGE WAS 6.6 FEET. 
* FLOOD STAGE IS 6.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  TOMORROW EARLY AFTERNOON.
* AT 6.8 FEET...HOMES SOUTH OF KEARNEY AND WEST OF HIGHWAY 44 ARE 
THREATENED BY FLOODING.

$$
1 follow-up statement
339 
WGUS83 KGID 072144
FLSGID
FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CST FRI JAN 7 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
NEBRASKA...
 
  PLATTE RIVER NEAR KEARNEY AFFECTING BUFFALO AND KEARNEY COUNTIES
NEC019-099-072214-
/O.CAN.KGID.FL.W.0002.000000T0000Z-110109T1200Z/
/KEAN1.1.ER.110107T1045Z.110107T1115Z.110107T1930Z.NR/
344 PM CST FRI JAN 7 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE PLATTE RIVER NEAR KEARNEY.
* AT 3:15 PM FRIDAY THE STAGE WAS 5.6 FEET. 
* FLOOD STAGE IS 6.0 FEET. 
* FELL BELOW FLOOD STAGE AT 1:30 PM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL THROUGH TOMORROW 
  MORNING. THE RIVER STAGE IS BEING IMPACTED BY AN ICE JAM AND FLUCUATIONS 
  DUE TO ICE JAMS TEND TO BE DIFFICULT TO PREDICT. THESE FLUCUATIONS MAY
  CONTINUE FOR SEVERAL DAYS...AND THE RIVER STAGE MAY LINGER CLOSE TO 
  FLOOD STAGE.
* AT 6.0 FEET...MINOR FLOODING OF RURAL LOWLANDS OCCUR.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at Jan 7, 6:07 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 7, 6:07 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
607 AM CST FRI JAN 7 2011

.AVIATION...12Z TAF. BREEZY NORTHWEST WINDS ARE EXPECTED THROUGH
MUCH OF THE DAY. SOME WIND SHEAR IS POSSIBLE THIS MORNING FOR A
TIME. LOWER STRATUS WILL MOVE INTO THE KGRI TERMINAL AREA LATER
TODAY WITH MVFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 442 AM CST FRI JAN 7 2011/

DISCUSSION...MAIN FORECAST CHALLENGE WILL BE CHANCES AND AMOUNTS OF
SNOW MAINLY SATURDAY AFTERNOON THROUGH SUNDAY NIGHT/MONDAY.

WATER VAPOR LOOP REVEALS THAT OUR AREA LIES WITHIN UPPER LEVEL
NORTHWEST FLOW WITH A MEAN TROUGH IN THE EAST AND TROUGH IN THE
WEST...WITH AN EMBEDDED CLOSED LOW OFF THE COAST OF SOUTHERN
CALIFORNIA.

A COLD FRONT IS PASSING THROUGH THE CWA THIS MORNING WITH FAIRLY
IMPRESSIVE HEIGHT RISES. I HAVE INCREASED WIND SPEEDS AND ESPECIALLY
GUSTS TO INDICATE THIS. MODELS INDICATE THAT HEIGHT RISES SHOULD
RELAX SOME BY AFTERNOON. THE TEMPERATURE FORECAST WILL BE SOMEWHAT
DIFFICULT AND NON-DIURNAL FOR AT LEAST THE NORTHEASTERN CWA AS
COLDER AIR ADVECTS IN FROM THE NORTHWEST TODAY. STILL LOOKS LIKE
LOW-LEVEL CLOUDINESS COULD DEVELOP IN THE NORTH/NORTHEAST CWA AND
WILL HELP HOLD TEMPERATURES DOWN. OBSERVATIONS BEHIND THE COLD FRONT
INDICATE SOME SPOTTY SPRINKLE ACTIVITY ALONG WITH SOME GUSTS TO 35
AND 40 MPH OR MORE. I KEPT SPRINKLES/FLURRIES IN THE NORTHEASTERN
HALF OF THE CWA NEAR THE RIGHT REAR AREA OF AN UPPER LEVEL JET
STREAK.

ENSEMBLES AND OPERATIONAL RUNS OF MODELS INDICATE PROLONGED
INCREASED MOISTURE AND ISENTROPIC LIFT FROM SATURDAY INTO MONDAY.
THIS LEADS ME TO BELIEVE THAT BUMPING UP CHANCES OF SNOW A LITTLE
BIT COMPARED TO THE PREVIOUS FORECAST WAS A PRUDENT MOVE. WITH THE
PROLONGED PERIOD OF SNOWFALL POTENTIAL...I ALSO BUMPED UP TOTAL
SNOWFALL AMOUNTS A BIT...AND THIS IS STILL A BIT ON THE CONSERVATIVE
SIDE CONSIDERING THE EXPECTED COOLER TEMPERATURES DOWN THE PIKE.

NO CHANGES TO THE FORECAST WERE MADE PAST MONDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 7, 5:18 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
518 AM CST FRI JAN 7 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
518 AM CST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
AROUND 40 MPH TODAY. WIND SPEEDS WILL DECREASE TO 10 TO 20 MPH
BY EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PROLONGED PERIOD OF ACCUMULATING SNOW IS EXPECTED ACROSS THE
ENTIRE OUTLOOK AREA DURING THE SATURDAY TO MONDAY NIGHT TIME
FRAME...WITH THE GREATEST POTENTIAL SATURDAY NIGHT THROUGH
MONDAY. ALTHOUGH THERE IS STILL SOME UNCERTAINTY REGARDING
SNOWFALL AMOUNTS...IT APPEARS THAT MOST OF THE OUTLOOK AREA IS
IN LINE FOR 6 TO 8 INCHES...AND POSSIBLY LOCALLY HIGHER AMOUNTS
DURING THIS TIME PERIOD. ALTHOUGH STRONG WINDS ARE NOT EXPECTED TO
BE MUCH OF AN ISSUE THROUGH SUNDAY NIGHT...AN INCREASE IN
SUSTAINED NORTH WINDS TO AROUND 20 MPH OR GREATER ON MONDAY INTO
MONDAY NIGHT COULD LEAD TO BLOWING AND DRIFTING SNOW. THOSE WITH
TRAVEL PLANS THIS WEEKEND INTO EARLY NEXT WEEK SHOULD CONTINUE TO
MONITOR THE LATEST FORECASTS REGARDING THIS SNOWFALL EVENT.

IN ADDITION TO SNOW...MUCH COLDER AIR WILL INVADE THE AREA BEHIND
THIS WEATHER SYSTEM...WITH HIGH TEMPERATURES ONLY FORECAST IN THE
SINGLE DIGITS FOR MOST OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY.
WIND CHILL VALUES OF 15 TO 20 BELOW ZERO ARE LIKELY AT VARIOUS
TIMES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 7:49 AM CSTWind AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more10 hr
Jan 7, 3:18 PM CSTWinter Weather AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more3 days

Nearby

River Flood Warnings in Nebraska, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.